Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX

June 3, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2003, 2:15 PM CDT for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 2:15 PM CDT (19:15 UTC)
Expired
Jun 3, 2003, 3:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS54 KMAF 031915
SVRMAF
TXC371-032000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 300 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BELDING...OR ABOUT 15 MILES
  SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BELDING...FORT STOCKTON...AND U.S. HIGHWAY 67 SOUTH OF INTERSTATE
  10...INTERSTATE 10 WEST OF FORT STOCKTON.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3081 10321 3066 10305 3085 10288 3094 10310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH INFO
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 3 2003

LOOKING AT SEVERE WEATHER AND POSSIBLE FLOODING TODAY.  LATEST SPC
DY1 OUTLOOK PUTS EASTERN HALF OF AREA IN SLIGHT RISK WITH MODERATE
RISK FOR NORTHEAST. EASTERN AREA REMAINS IN SLIGHT RISK DAY 2 & 3.
DID 18Z FLIGHT AND WAITING FOR IT TO GET INTO SYSTEM.

A NUMBER OF FEATURES COMING TOGETHER TO INCREASE THE RISK.  THESE
INCLUDE WARM FRONT... DRYLINE... RICK LOW LEVEL MOISTURE... AND A
STRONG SHORTWAVE.

FIRST FEATURE IS A WARM FRONT THAT HAS MOVED AS FAR NORTH AS MAF AS
OF 18Z. MODELS LIFT THIS FRONT OUT OF AREA TODAY... BUT WITH
BOUNDARIES MOVING SOUTH OUT OF PANHANDLE DOUBT IT WILL MOVE FAR NORTH
OF WHERE IT IS.  ETA DEVELOPS A MESO LOW OVER THE TRANS PECOS.  THIS
LOW SHOULD BRING THE WIND AROUND TO THE WEST OVER THE WESTERN HALF OF
THE AREA AND SHARPEN UP THE DRYLINE.  LATEST ETA HAS DRYLINE WEST OF
PERMIAN BASIN AT 00Z.

LATEST ETA MORE IN LINE WITH AVN.  AVN BRINGS A VORT VAX DOWN ACROSS
SOUTHEAST NEW MEXICO THIS EVENING STRENGTHENING IT AS MOVES ACROSS
THE CENTRAL AND EASTERN CWA.  AVN ALSO DEVELOPS A PRECIP BULLSEYE
OVER EASTERN TIER OF COUNTIES. LOOKING AT MCS DEVELOPMENT... WILL
ISSUE A FLASH FLOOD WATCH FOR THE EAST TONIGHT.

DEWPOINTS IN THE UPPER 60S UNUSUAL FOR THE AREA.  MAF 12Z SOUNDING
GOES WILD WITH LI OF -11 AND CAPE OF 4733 J AND GOOD CAP IN PLACE
EARLY.  HIGH CAPE/LOW SHEAR.  EVEN WITH GOOD CAP IN PLACE HAD A BUNCH
OF ELEVATED SHOWERS/STORMS AROUND THE AREA THIS MORNING.  CURRENTLY
HAVE SHOWERS/STORMS FROM THE GUADALUPES TO THE DAVIS MOUNTAINS.  ETA
MODEL SOUNDING FOR 00Z DROPS LI TO -4 AND CAPE TO AROUND 1500 J
MIXING CAP OUT.

BY 12Z WEDNESDAY MODELS HAVE THE FRONT RETURNING SOUTHWARD... PERHAPS
REINFORCED BY CONVECTION... LIFTING IT NORTHWARD AGAIN DURING THE
DAY.  THURSDAY ANOTHER SHOT OF COLD AIR SHOULD SEND THE FRONT BACK
DOWN INTO THE AREA WITH COOLER TEMPERATURES EXPECTED.  THIS FRONT
WILL CONTINUE TO BE FOCUS FOR CONVECTION INTO FRIDAY.  BY FRIDAY
AFTERNOON FRONT SHOULD BE PACKED UP AGAINST THE MOUNTAINS.

IN THE EXTENDED UPPER RIDGE BUILDS BACK IN.  WILL LEAVE MENTION OF
STORMS OUT ON TUESDAY WITH INCREASING TEMPS.  THANKS SJT AND LBB FOR
COORDINATION.

INITIAL NUMBERS FOLLOW.

MAF BB 69/93/69/91/65  433
CNM BB 67/98/66/94/63  323
MRF BB 59/87/57/87/59  333
FST BB 71/95/70/94/66  323

.MAF...
TX...FLASH FLOOD WATCH TXZ 47>48-51>53-63-70.
NM...NONE.

72
Hazardous weather outlook, Jun 3, 2:00 PM CDT, 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT EAST OF A LAMESA TO BIG LAKE LINE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A CARLSBAD...
TO PECOS...TO SANDERSON LINE.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING ALONG A SURFACE WARM FRONT AND DRY LINE. THUNDERSTORMS
ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS
EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE PERMIAN
BASIN AND THE TRANS PECOS...AS A STRONG UPPER LEVEL DISTURBANCE
TRANSLATES SOUTHEAST OUT OF NEW MEXICO AND INTERACTS WITH THESE
SURFACE FEATURES. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG INSTABILITY
AND VERTICAL WIND SHEAR FORECASTED.

FLASH FLOODING

A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE
SOUTHERN TEXAS PANHANDLE THIS EVENING AND MOVE SOUTHEAST ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN AND THE EXTREME WESTERN
LOW ROLLING PLAINS TONIGHT...EAST OF A GAIL TO MIDLAND LINE.
RAINFALL IN EXCESS OF TWO INCHES PER HOUR WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.  OTHERWISE...THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
Jun 3, 4:46 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler44 min
Jun 3, 5:03 PM CDTSevere Thunderstorm WarningMAFCrane42 min
Jun 3, 5:28 PM CDTSevere Thunderstorm WarningMAFEctor62 min
Jun 3, 5:41 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 3, 6:00 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Jun 3, 6:15 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 3, 6:25 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
Jun 3, 6:35 PM CDTSevere Thunderstorm WarningMAFCrane25 min
Jun 3, 6:55 PM CDTTornado WarningMAFBorden50 min
Jun 3, 6:58 PM CDTSevere Thunderstorm WarningMAFCrane62 min
Jun 3, 6:59 PM CDTSevere Thunderstorm WarningMAFHoward31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.